Montana, 2018

High Wind in Montana, December 28, 2018

December 28, 2018 · NWS BYZ · 1 event in 1 county or zone

A tight east-west surface pressure gradient resulted in some high wind gusts across northern Sweet Grass County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A tight east-west surface pressure gradient resulted in some high wind gusts across northern Sweet Grass County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 28, 8:43 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Dec 28, 8:43 PM MST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Billings MT
843 PM MST Fri Dec 28 2018

.UPDATE...

Minor edits were made to the short-term. Most important changes
were made to wind speeds near Big Timber, as the surrounding area
had been consistently gusting to 40 mph since 6PM MST. As sky
cover cleared this evening, temperatures in far SE Montana dropped
significantly, reaching -3 degrees at Baker around 5PM MST, so
temperatures were modified in that area for the night. Much of the
short-term discussion stays valid at this time. The pressure
gradient near Livingston is continuing to rise, and models are
still showing strong 700mb flow and warming through the mid
levels. Hence, the High Wind Warning for Livingston and Nye, and
the High Wind Watch for Sweet Grass and Wheatland counties stays
active.

Vertz
.
&&

.SHORT TERM...valid for Sat and Sun...

Upper level ridge is beginning to build in from the west, and we
are seeing low level drying as downslope winds are becoming more
dominant. Lee side pressures are falling and a klondike chinook is
beginning, with gusts already 20-30 mph at Big Timber and
Harlowton. The low level drying should keep any fog or low stratus
from forming across our east tonight. Low temps tonight may
struggle to fall under 20 degrees along our western foothills, but
sheltered valleys across our east should easily drop to the
single digits.

Main issue tonight til early Sunday is wind. A strong gap wind
event is setting up for Livingston and Nye. GFS continues to show
IDA-LWT pressure difference rising to 20-25mb by tomorrow, which
with increasing/backing mid level winds will yield gusts of at
least 60 mph with very high confidence. The kicker here seems to
be the stability as cold air exists in the Park w/ significant
warming thru the mid levels. Latest guidance shows a good
probability of 70+ mph gusts. Have opted to upgrade our Wind
Advisory to a High Wind Warning for Livingston and Nye. Winds will
decrease with a cold frontal passage Sunday morning.

The other wind issue is at Big Timber and Harlowton. These
locations are trickier, but as 700mb flow increases to 60+ knots
there seems to be a period of time when pressure falls to our east
could yield gusts near 60 mph. Greatest potential for this seems
to be tomorrow afternoon, but there could also be a window of
opportunity in the frontal hours Sunday morning. Have issued a
High Wind Watch for Sweet Grass and Wheatland Counties.

Temperatures on Saturday will warm to the 30s and lower 40s in the
strong downslope regime. Aforementioned Canadian cold front will
bring sharp cooling and the onset of snow showers through the day
on Sunday, continuing into Sunday night. The western half of our
cwa should see some fairly deep instability (under the trof axis)
on Sunday, intersecting the dendritic layer, so expect some snow
showers to be moderate or heavy. We will remain under cyclonic
flow aloft w/ an additional weak shortwave or two through Sunday
night. Snow amounts during this time period look to be somewhere
from 1 to 4 inches for our western and central cwa, with an inch
or less to the east. Mountains will see several inches of snow.
This includes the Bighorns w/ a favorable unstable NW flow by late
Sunday. After a mild early start to Sunday, temps will drop to the
single digits or lower teens Sunday night.

JKL

.LONG TERM...valid for Mon...Tue...Wed...Thu...Fri...

Models were in decent agreement with the upcoming pattern for the
extended period. Monday will feature an unstable, moist, northerly
flow that will bring scattered snow showers to the area. QPF
amounts were fairly low, so would not expect much appreciable
accumulation. It will be a cold day, with highs only in the teens.
Otherwise, the rest of the period looked mainly dry, and have
lowered PoPs. NW flow on Tuesday gives way to upper ridging for
Wednesday. A weak anticyclonic/zonal flow will be over the area
Thursday and models showed some disagreement for Friday, with the
GFS keeping weak ridging over the area and the ECMWF going with a
NW flow. Temperatures will rebound quickly in this pattern and
will be in the 40s on Thursday. Biggest issue will be the strength
of the winds in the gap flow areas and Big Timber. Winds will
increase over these areas Monday night, and it will remain windy
through Thursday night. Went with High End Advisory wind speeds
for now for much of this period, but Warning speeds could be
reached during part of this time frame. Will need to keep an eye
on this situation. Arthur

&&

.AVIATION...

VFR will prevail across the area tonight and Saturday. Surface
winds will be on the increase through tonight at KLVM and over the
foothills. The strongest wind gusts of 55 to 65 kt will occur
late tonight through Saturday. Expect increasing mountain
obscurations on Saturday. Arthur/Walsh

&&

.PRELIMINARY POINT TEMP/POPS...

    Sat     Sun     Mon     Tue     Wed     Thu     Fri
-----------------------------------------------------------
BIL 015/039 034/040 010/018 004/027 019/039 030/044 031/043
    01/N    16/W    43/J    11/N    11/N    11/N    00/N
LVM 019/039 037/040 011/020 007/027 019/038 028/044 029/042
    02/R    37/W    43/J    11/N    11/N    11/N    11/N
HDN 007/040 029/042 007/018 000/029 014/041 025/047 026/045
    01/B    26/W    54/J    21/B    11/B    00/B    00/B
MLS 007/038 031/039 004/010 903/024 014/037 028/045 029/042
    01/B    23/W    23/J    11/B    11/B    11/B    01/B
4BQ 007/035 029/040 006/014 902/022 014/036 027/043 029/041
    00/B    13/W    33/J    20/U    11/B    01/B    10/U
BHK 901/038 029/040 003/013 906/024 012/036 026/043 028/042
    00/B    23/W    24/J    21/U    11/B    11/B    11/B
SHR 901/041 023/046 008/017 903/029 009/042 023/050 024/047
    01/B    16/W    63/J    20/U    11/B    00/B    00/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...High Wind Watch in effect from 8 AM MST Saturday through
      Sunday morning FOR ZONES 28-41-63.
     High Wind Warning in effect until noon MST Sunday FOR ZONES
      65-66.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Dec 28, 2:33 PM MST, 9 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
233 PM MST Fri Dec 28 2018

MTZ028-041-282245-
Southern Wheatland-Northern Sweet Grass-
233 PM MST Fri Dec 28 2018

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Dangerous cross winds.

* WHERE...from Big Timber to Harlowton.

* WHEN...Late tonight into early Sunday.

* ADDITIONAL DETAILS...Wind gusts to 50 to 60 mph are possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Cross winds will be hazardous for those traveling in high profile
vehicles in the Big Timber to Harlowton corridor. Consider delaying
travel or using an alternate route.

&&

In the hours before

Local storm report, Dec 28, 6:24 PM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
624 PM MST FRI DEC 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     SNOW             3 ENE RIDGEWAY          45.50N 104.45W
12/28/2018  M1.0 INCH        CARTER             MT   CO-OP OBSERVER

&&

VERTZ

Event by event

1 high wind. Local standard time, as filed.

High Wind, Northern Sweet Grass

When
December 28, 11:55 PM MST
Where
Northern Sweet Grass forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS

A wind gust of 58 mph was recorded in Big Timber.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802443.